Ibuprofen

Page last reviewed: 13/07/2011

Ibuprofen is a medicine that is used to

  • ease mild to moderate pain, such as toothache, migraines and period pain
  • ease the pain and inflammation (redness and swelling) caused by rheumatic diseases (conditions that affect the joints) and musculoskeletal disorders (conditions that affect the bones and muscles), such as rheumatoid arthritis and osteoarthritis
  • control a fever (a high temperature, also known as pyrexia)
  • ease the pain and swelling caused by sprains and strains, such as sports injuries

How it works

Ibuprofen works as a painkiller by affecting chemicals in the body called prostaglandins. Prostaglandins are substances released in response to illness or injury. They cause pain and inflammation (swelling). Prostaglandins that are released in your brain can cause a high temperature (fever or pyrexia).

The painkilling effect of ibuprofen begins soon after a dose is taken, but the anti-inflammatory effect will take longer to begin. It can sometimes take up to three weeks to get the best results.

Use in children

Ibuprofen may be given to children who are three months of age or over and weigh at least 5kg (11lbs) to relieve:

  • pain
  • inflammation 
  • fever

Sometimes, your GP or another healthcare professional may recommend ibuprofen for younger children. For example, babies who are two to three months of age can take ibuprofen to control a fever following a vaccination if paracetamol is unsuitable. This will be a single dose that can be repeated once after six hours if necessary.

Ibuprofen may also be given to children with rheumatic conditions, such as juvenile idiopathic arthritis.

An injection of ibuprofen can be given to premature babies (born before week 37 of the pregnancy) to treat patent ductus arteriosus (when a blood vessel in the heart does not close normally after birth).

When ibuprofen is given to babies or children, the correct dose may depend on:

  • the child's age
  • the child's weight
  • the strength of the ibuprofen, which is usually in mg (milligrams)

If your baby or child has a high temperature that does not get better or they continue to experience pain, speak to your GP .

Fever
A fever is when you have a high body temperature of 38C (100.4F) or over.

Inflammation
Inflammation is the body's response to infection, irritation or injury, which causes redness, swelling, pain and sometimes a feeling of heat in the affected area.

Page last reviewed: 13/07/2011

Ibuprofen belongs to a group of medicines called non-steroidal anti-inflammatory drugs (NSAIDs). See the Health A-Z topic about NSAIDs for more information about this type of medicine.

Ibuprofen is made by many different pharmaceutical manufacturers, who each give their product a different brand name.

The packaging should state whether the product contains ibuprofen or not, and how much. This will usually be in mg (milligrams). For example, one ibuprofen tablet may contain 200mg of ibuprofen.

Ibuprofen with other medicines

In some products, ibuprofen is combined with other ingredients. For example, it is sometimes combined with a decongestant (a type of medicine that provides short-term relief for a blocked nose) and sold as a cold and flu remedy.

Types of ibuprofen

Ibuprofen products are available as:

  • tablets
  • caplets
  • an oral suspension (liquid)
  • gels
  • sprays
  • mousses

The gels, sprays and mousses can be rubbed into the skin to relieve muscle aches and pains.

Page last reviewed: 13/07/2011

Do not take ibuprofen if you have:

  • a history of hypersensitivity (a strong, unpleasant reaction) to aspirin or other non-steroidal anti-inflammatory drugs (NSAIDs)
  • peptic ulcer (an open sore that develops on the inside lining of the stomach or small intestine) or you have had one in the past
  • severe heart failure (when your heart is not pumping blood around your body very efficiently)
  • severe liver disease

Using it with caution

Use ibuprofen with caution if you have:

  • asthma, when the airways of the lungs are inflamed
  • kidney problems
  • liver problems
  • a connective tissue disorder such as lupus, an autoimmune condition that affects many parts of the body
  • Crohn's disease, which is inflammation of the lining of the digestive system
  • ulcerative colitis, a long-term condition that affects the colon (large intestine)
  • previously had any bleeding in your stomach
  • high blood pressure (hypertension)
  • peripheral arterial disease (narrowing of the arteries)
  • any problems with your heart, such as angina (symptoms caused by a restricted blood supply to the heart), heart attacks (when the blood supply to your heart is blocked) or mild or moderate heart failure
  • cerebrovascular disease (problems with the blood supply in the brain) such as a stroke, when the blood supply to the brain is restricted or interrupted

If you have any queries about using your medicines, speak to your GP or pharmacist.

Ibuprofen and older people

Ibuprofen should also be used with caution in older people because they are at increased risk of developing more serious side effects.

For example, bleeding is more common among older people and is more likely to have a serious outcome. See Ibuprofen - side effects for more information. Older people are also more likely to have a heart or kidney problem, which ibuprofen can make worse. 

Pregnancy and breastfeeding

Do not take ibuprofen if you are pregnant. Instead, you can take paracetamol to help ease short-term pain or reduce a high temperature (fever).

If absolutely necessary, you can take ibuprofen during the second trimester of your pregnancy (weeks 14 to 26). However, avoid taking ibuprofen during the first trimester (up to week 13) and third trimester (from week 27 until the birth) unless it is recommended by your doctor.

Ibuprofen can be used with caution while breastfeeding. Check the patient information leaflet for the manufacturer's recommendations. Ibuprofen may be present in breast milk, although the amount should be too small to be harmful. It is recommended that you take paracetamol instead of ibuprofen, if possible.

Autoimmune condition
This is when your immune system (the body's natural defence system) produces antibodies (proteins) that should fight infections but instead attack your body's healthy tissues.

Inflammation
Inflammation is the body's response to infection, irritation or injury, which causes redness, swelling, pain and sometimes a feeling of heat in the affected area.

Intestines
The intestines are the part of the digestive system between the stomach and the anus that digests and absorbs food and liquid.

Stomach
The sac-like organ of the digestive system that helps digest food by churning it and mixing it with acids to break it down into smaller pieces.

Page last reviewed: 13/07/2011

Ibuprofen can cause a number of side effects. For this reason, the lowest possible dose of ibuprofen should be taken for the shortest possible time to control your symptoms.

Common side effects of ibuprofen include:

  • nausea (feeling sick)
  • vomiting (being sick)
  • diarrhoea (passing loose, watery stools)
  • indigestion (dyspepsia)
  • abdominal (tummy) pain

Less common side effects include:

  • headache
  • dizziness
  • fluid retention (bloating)
  • raised blood pressure
  • gastritis (inflammation of the stomach)
  • duodenal or gastric ulcers (open sores in the digestive system, see Peptic ulcer)
  • allergic reactions, such as a rash
  • worsening of asthma symptoms by causing bronchospasm (narrowing of airways)

Less common side effects can also include malaena (black stools) and haematemesis (blood in your vomit). These side effects can indicate that there is bleeding in your stomach.

Taking ibuprofen, particularly at high doses over long periods of time, can increase your risk of:

  • stroke, when the blood supply to the brain is disturbed
  • heart attacks, when the blood supply to the heart is blocked

In females, long-term use of ibuprofen can sometimes be associated with reduced fertility. This is usually reversible when you stop taking ibuprofen.

See the patient information leaflet that comes with your medicine for a full list of side effects.

Ability to drive

Ibuprofen is unlikely to affect your ability to drive safely, although some people may feel dizzy after taking ibuprofen. If you experience dizziness, do not drive.

Inflammation
Inflammation is the body's response to infection, irritation or injury, which causes redness, swelling, pain and sometimes a feeling of heat in the affected area.

Stomach
The sac-like organ of the digestive system that helps digest food by churning it and mixing it with acids to break it down into smaller pieces.

Page last reviewed: 13/07/2011

When two or more medicines are taken at the same time, the effects of one medicine can be altered by the other. This is known as a drug-drug interaction.

Ibuprofen can sometimes interact with other medicines. Some of the more common interactions are listed below. However, this is not a complete list. If you want to check that your medicines are safe to take with ibuprofen, ask your doctor or pharmacist, or read the patient information leaflet that comes with your medicine.

Ibuprofen, including ibuprofen products applied to the skin (such as gels), can interact with the following medicines:

  • aspirin, sometimes taken at low doses for its antiplatelet effect
  • baclofen, used to treat muscle stiffness and rigidity, for example to treat cerebral palsy (a condition that affects the brain and nervous system, causing problems with movement)
  • methotrexate, used to treat some types of cancer and rheumatoid arthritis (a condition that causes pain and swelling in the joints)
  • tacrolimus, used to prevent organ rejection during organ transplants
  • voriconazole, used to treat fungal infections, such as aspergillosis (a range of infections that are caused by a fungal mould called aspergillus)

Non-steroidal anti-inflammatory drugs (NSAIDs)

Ibuprofen is a type of non-steroidal anti-inflammatory drug (NSAIDs). These have many interactions with other medicines, including:

Do not take more than one type of NSAID at a time or you will be at increased risk of developing side effects. See the Health A-Z topic about NSAIDs - interactions for more information.

Food and alcohol

There are no known interactions between ibuprofen and food. Taking ibuprofen with or after food will help reduce any irritation to the stomach.

There are also no known interactions with ibuprofen and alcohol. However, the risk of bleeding in the stomach is higher in people who take ibuprofen and who drink excessive amounts of alcohol.

Page last reviewed: 13/07/2011

Take ibuprofen as directed on the packet or patient information leaflet, or as told to by your GP or pharmacist.

Missed doses

If you forget to take your dose of ibuprofen, check the patient information leaflet that comes with your medicine. You may be able to take the missed dose when you remember, or you may need to miss it out completely.

Doses of ibuprofen are usually taken three or four times a day. Make sure you leave the recommended time between doses and do not exceed the maximum dose for a 24-hour period.

Extra doses

If you accidentally take an extra dose of ibuprofen, miss out the next dose so you are not taking more than the recommended maximum dose for a 24-hour period. If you feel unwell or you are concerned, contact your GP .

If you have taken more than your recommended daily dose of ibuprofen, contact your GP or go to the nearest accident and emergency (A&E) department immediately. Taking too much ibuprofen can cause:

  • nausea (feeling sick)
  • vomiting (being sick)
  • epigastric pain (pain in the upper part of your tummy)
  • tinnitus (the perception of noise in one ear or both ears or in your head, when the noise comes from inside your body rather than from an outside source)

Content provided by NHS Choices www.nhs.uk and adapted for Ireland by the Health A-Z.

Browse Health A-Z